Colorado, 2017

High Wind in Colorado, November 1, 2017

November 1, 2017 · NWS BOU · 3 events in 3 counties and zones

Strong downslope winds continued across portions of the Front Range Mountains and Foothills on the 1st. Peak wind gusts included: 92 mph near Berthoud Pass, 88 mph near Gold Hill, 85 mph at Aspen Springs and 77 mph near Blackhawk.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Strong downslope winds continued across portions of the Front Range Mountains and Foothills on the 1st. Peak wind gusts included: 92 mph near Berthoud Pass, 88 mph near Gold Hill, 85 mph at Aspen Springs and 77 mph near Blackhawk.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Oct 31, 8:20 PM MST, 3 hours 40 minutes earlier.

Area forecast discussion, Oct 31, 8:20 PM MST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
920 PM MDT Tue Oct 31 2017

.UPDATE...
Issued at 915 PM MDT Tue Oct 31 2017

A number of factors will soon come together to generate strong and
very gusty westerly winds in the Front Range mountains and
foothills. Actually, powerful winds are already howling up around
timberline in Boulder, Larimer and Summit Counties where gusts
have already peaked around 80 mph such as on top of Berthoud Pass.
Should see these speeds continue to rise as the front right quad
of a powerful jet noses southeastward across Wyoming. Have seen
dramatic increases in wind speeds across Wyoming in the past
couple of hours in the vicinity of big sfc pressure and height
falls in southeast WY. The proverbial high wind signature is also
evident on the Denver radar up near timberline in Boulder and
Larimer counties, and in the past few minutes the wind sensor at
Floyd Hill in the foothills west of Denver recorded a gust of 76
mph. That said, should see these strong and highly erratic west-
northwest winds spreading down the east face of the Front Range
with continued amplification of the mountain wave, now evident by
the rapidly forming standing wave cloud over the foothills. The
high wind warning for the Front Range mtn and fthl zones 33-36 is
now in effect, and runs through 06z tomorrow night. Strongest
winds are likely to occur tonight from late this evening through
late tomorrow morning. The High Wind Warning statement was updated
at 0116Z this evening. Otherwise the CWA should see a gradual
increase in mid and high level cloud cover overnight. The cloud
cover and winds should keep overnight temperatures on the mild
side, esply on and near the foothills. Made adjustments to the
forecast for these changing conditions.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 200 PM MDT Tue Oct 31 2017

High amplitude flow across the continental US with broad trough
across the central US and high pressure centered off Canadian
Pacific coast. 150 kt jet diving southeast out of southern British
Columbia digs southeast through northern Rockies through
Wednesday. This puts the forecast area in right front quadrant of
the jet in area of subsidence. Model cross sections and soundings
show stable layer above the summits and west to east flow near 50
to 70 knots overnight. Present forecast thinking is mountain wave
will increase wind above timberline with potential for initial
burst of stronger wind along the foothills closer to 03z. With
that in mind issued High Wind Warning beginning 03z Wednesday and
running through 06z Thursday as previous.

For Wednesday mountain top winds increase to 70-80 knots. Warning
level winds to remain in the mountains and foothills, although
still quite breezy on the plains as well. Surface lee side trough
induced by the upper westerly flow, with tightest pressure
gradient along the foothills and less so on the plains. Max temps
on Wednesday to near 70 on the plains, and 40s and 50s in the
mountains. Lower humidity recovery on the plains Wednesday
combined with stronger winds and temperatures into the low 70s
will elevate fire danger. However fuels are likely a little moist
from recent precipitation.

.LONG TERM...(Wednesday through Monday)
Issued at 302 PM MDT Tue Oct 31 2017

Models keep fairly strong zonal flow over the forecast area
Wednesday night through Friday. By Friday night stronger
southwesterly flow aloft moves in. The QG Omega fields show weak
upward vertical velocity in the synoptic scale for the CWA most of
the five periods. For the most part, the wind fields will adhere
to normal diurnal patterns Wednesday night though Friday night.
Models continue to show some moisture through Friday nights,
mostly in the mid and upper levels. The QPF fields show a tiny bit
of measurable precipitation, mainly over the northwesterly CWA
through Friday night. Will go with a few minor pops in the
mountains; nothing significant. For temperatures, Thursday highs
are 4-9 C cooler than Friday behind a cold front that moves in
Wednesday night. Friday's highs are similar to Thursday's. For the
later days, Saturday through Tuesday, models are still showing
strong west-southwesterly flow aloft for the CWA all four days.
There is some moisture, mainly for the mountains which will bring
"chance"s of orographic showers.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 915 PM MDT Tue Oct 31 2017

Partly to mostly cloudy skies will prevail overnight and south-
southwest winds of 10-20 kts will persist. However, near the
foothills such as at the KBJC terminal, winds are likely be
westerly at 20-30 kts with occasional gusts to around 45kts. These
winds will persist through Wednesday morning. Otherwise VFR
conditions are to be expected for the next 24 hours.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until midnight MDT Wednesday night for
COZ033>036.

&&

UPDATE...Baker
SHORT TERM...Hanson
LONG TERM....RJK
AVIATION...Baker
Hazardous weather outlook, Oct 31, 10:27 AM MST, 13 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1127 AM MDT Tue Oct 31 2017

COZ030>051-011730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1127 AM MDT Tue Oct 31 2017

...HIGH WIND WARNING FOR FRONT RANGE MOUNTAINS AND FOOTHILLS...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Stronger winds will develop over the mountains and higher
foothills late this evening, with peak gusts in wind prone areas
possibly reaching 75 mph or greater. The strongest winds will
occur in areas above timberline and along the Peak to Peak
Highway.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong and gusty downslope winds should continue in the mountains
to the north of the I-70 corridor and the Front Range Foothills
into early Wednesday evening. Peak wind gusts in wind prone areas
may exceed 75 mph. Wednesday will also be warm and breezy on the
plains. Fire danger will be elevated.

Dry weather and seasonal temperatures will return Thursday and
Friday. Some moisture will return to the mountains from late Saturday
through Monday with some alpine showers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. However,
any reports of strong, gusty winds will be appreciated.

Hanson

In the hours before

Local storm report, Oct 31, 9:20 PM MST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
1020 PM MDT TUE OCT 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     NON-TSTM WND GST 4 ENE NEDERLAND         39.99N 105.45W
10/31/2017  M69.00 MPH       BOULDER            CO   TRAINED SPOTTER

0212 PM     NON-TSTM WND GST BERTHOUD PASS           39.80N 105.78W
10/31/2017  M77.00 MPH       CLEAR CREEK        CO   MESONET

&&

SULLIVAN
Local storm report, Oct 31, 9:29 PM MST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
1029 PM MDT TUE OCT 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     NON-TSTM WND GST 1 NE ASPEN SPRINGS      39.84N 105.47W
10/31/2017  M80.00 MPH       GILPIN             CO   MESONET

0926 PM     NON-TSTM WND GST 4 ENE NEDERLAND         39.99N 105.45W
10/31/2017  M69.00 MPH       BOULDER            CO   TRAINED SPOTTER

0912 PM     NON-TSTM WND GST 1 E BERTHOUD PASS       39.79N 105.76W
10/31/2017  M93.00 MPH       CLEAR CREEK        CO   MESONET

0820 PM     NON-TSTM WND GST 2 SSE GOLD HILL         40.03N 105.40W
10/31/2017  M78.00 MPH       BOULDER            CO   MESONET

0212 PM     NON-TSTM WND GST 1 E BERTHOUD PASS       39.80N 105.76W
10/31/2017  M77.00 MPH       CLEAR CREEK        CO   MESONET

&&

SULLIVAN
Local storm report, Oct 31, 10:06 PM MST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
1106 PM MDT TUE OCT 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 PM     NON-TSTM WND GST 1 N GEORGETOWN          39.73N 105.69W
10/31/2017  M75.00 MPH       CLEAR CREEK        CO   MESONET

0930 PM     NON-TSTM WND GST 1 NE ASPEN SPRINGS      39.84N 105.47W
10/31/2017  M80.00 MPH       GILPIN             CO   MESONET

0926 PM     NON-TSTM WND GST 4 ENE NEDERLAND         39.99N 105.45W
10/31/2017  M69.00 MPH       BOULDER            CO   TRAINED SPOTTER

0912 PM     NON-TSTM WND GST 1 E BERTHOUD PASS       39.79N 105.76W
10/31/2017  M93.00 MPH       CLEAR CREEK        CO   MESONET

0820 PM     NON-TSTM WND GST 2 SSE GOLD HILL         40.03N 105.40W
10/31/2017  M78.00 MPH       BOULDER            CO   MESONET

&&
Local storm report, Oct 31, 10:07 PM MST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
1107 PM MDT TUE OCT 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1059 PM     NON-TSTM WND GST 1 N GEORGETOWN          39.73N 105.69W
10/31/2017  M81.00 MPH       CLEAR CREEK        CO   MESONET

0930 PM     NON-TSTM WND GST 1 NE ASPEN SPRINGS      39.84N 105.47W
10/31/2017  M80.00 MPH       GILPIN             CO   MESONET

0926 PM     NON-TSTM WND GST 4 ENE NEDERLAND         39.99N 105.45W
10/31/2017  M69.00 MPH       BOULDER            CO   TRAINED SPOTTER

0912 PM     NON-TSTM WND GST 1 E BERTHOUD PASS       39.79N 105.76W
10/31/2017  M93.00 MPH       CLEAR CREEK        CO   MESONET

0820 PM     NON-TSTM WND GST 2 SSE GOLD HILL         40.03N 105.40W
10/31/2017  M78.00 MPH       BOULDER            CO   MESONET

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
November 1, 12:00 AM MST to 7:53 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Measured
81 kt (93 mph) measured gust
Reported by
Mesonet
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
November 1, 12:00 AM MST to 1:36 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
Mesonet
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
November 1, 12:00 AM MST to 4:18 AM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Measured
74 kt (85 mph) measured gust
Reported by
Mesonet
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726006, 726007, 726008.